The authors retrospectively reviewed arterial and venous complications in the upper extremity in 22 drug abuse patients admitted to one hospital in Finland between 2002 and 2006. The drugs were administered by intra-arterial injection and the substance most frequently causing complications was midazolam. The predominant clinical findings were increasing pain and loss of sensitivity in the hand, followed by edema, cyanosis, and marbling of the skin. Treatments included brachial block anesthesia, low molecular weight heparin, embolectomy, and fasciotomies. Amputations, mainly of the fingertips, were necessary in 15 patients. Six patients developed stiffness of the fingers and hands
The pathogenesis of ischemia following intra-articular injections is not fully understood and is still debated. The principles of treatment include control of pain and vasospasm, prevention of thrombosis, promotion of vasodilatation, and restoration of blood flow. Treatment methods may vary and include analgesia, elevation, vasodilators, anticoagulants, corticosteroids, prostaglandin inhibitors, thrombolytics, hyperbaric oxygen therapy, antibiotics, embolectomy, and fasciotomy. Regardless of timely and diligent medical care, tissue ischemia, necrosis and joint stiffness may be inevitable.